Alert archive / Florida / Rip Current Statements in 2017

Rip Current Statement 68, NWS Tallahassee, FL

June 7, 20174 counties in Florida

NWS Tallahassee, FL issued this rip current statement at Jun 7, 2017, 9:16 AM CDT for 4 counties in Florida. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2017, 9:16 AM CDT (14:16 UTC)
Expired
Jun 7, 2017, 5:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

599 
WHUS42 KTAE 071416
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1016 AM EDT WED JUN 7 2017

...HIGH RISK OF RIP CURRENTS TODAY ALONG FLORIDA PANHANDLE
BEACHES...

.WEST TO SOUTHWEST WINDS WILL GRADUALLY SHIFT TO THE NORTH
AS A FRONT PASSES THROUGH THE AREA. ROUGH SURF FROM 2 TO 4 
FEET WILL PREVAIL ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS. 

FLZ108-112-114-115-072200-
/O.NEW.KTAE.RP.S.0068.170607T1416Z-170607T2200Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
1016 AM EDT WED JUN 7 2017 /916 AM CDT WED JUN 7 2017/

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK, WHICH IS IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS
EVENING. 

* TIMING...TODAY.

* IMPACTS...FREQUENT RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS.

HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS
BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM
AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD
WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Jun 7, 5:37 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 5:37 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
637 AM EDT Wed Jun 7 2017

.AVIATION [Through 12Z Thursday]...

A scattering of VFR/MVFR/IFR exists across the region this morning
with scattered heavy rain showers. The more solid IFR conditions
exist at ABY and could spread to DHN and VLD in the few hours
around sunrise. Otherwise, MVFR is expected to prevail for much of
the day, with the best chance for rain this afternoon at ECP, TLH,
and VLD.

&&

.PREV DISCUSSION [324 AM EDT]...

.NEAR TERM [Through Today]...

WV imagery this morning shows a diffuse area of +PV at the base of
the eastern CONUS trough in the GOMEX, with a much larger and
stronger area of +PV across the Midwest and the Northeast. A small,
focused area of +PV in the base of the trough off the LA coast was
responsible for a burst of convection over the MS/AL coast this past
evening. Enhanced convergence along the northern periphery of an
elongated surface low aided the upper level support and resulted in
flash flooding in the aforementioned region. Downstream of this
cluster of storms a convergent band of heavy rain formed and move
north through the Big Bend of Florida. While rain rates have been
quite high, this band of convection as been rather progressive and
hasn't cause any flooding concerns. Expect a general weakening trend
to this line as it continue north into a more stable environment in
south GA. The best chance for heavy rain and flooding will be with
the remnants of the earlier storms across MS/AL as they continue
into the FL panhandle at the nose of the surface low and under the
focused +PV anomaly. Latest HRRR guidance shows this area of storms
to continue to be at least somewhat progressive and on a gradual
weakening trend as the upper wave was weakened a bit by the robust
convection earlier this evening. That said, while the flash flooding
potential isn't as high as it was further west, and earlier this
evening, there remains a potential for isolated flash flooding
across the coastal Panhandle region as heavy rain moves eastward.

Later this afternoon, destabilization combined with the presence of
the surface low and broad synoptic scale forcing will introduce
another afternoon of high PoPs. PoPs will be especially high along
the surface low axis from Panama City through Valdosta and
southeast. The same moisture rich environment will continue to be in
place and thus the potential for heavy rain and isolated flooding
continues. While average rainfall amounts will likely range from 1
to 2 inches, isolated locations could see another 3 to 4 inches this
afternoon.

.SHORT TERM [Tonight Through Friday]...

Rain chances will gradually end from west to east tonight through
early Thursday as the upper level trough and surface front move
off to the east. Dry conditions are expected for the remainder of
the period with the front stalling across south Florida late
Thursday into Friday. We will see a brief period of cooler
temperatures Thursday/Thursday night with highs mostly in the mid
80s and lows in the mid 60s before seasonal temps return on
Friday.

.LONG TERM [Friday Night Through Wednesday]...

This stalled front across south Florida will lift north as a warm
front over the weekend bringing a return of rain chances. Deep
layer moisture will remain across the region into the middle of
next week. Rain chances will generally be in the chance to good
change (30-50%) range each day. Temps will be near to above
seasonal temperatures.

.MARINE...

Light to occasionally moderate winds with seas 2 to 4 feet or less
are expected through the upcoming weekend.

.FIRE WEATHER...

Red Flag conditions are not expected over the next several days.
Dispersion indices are expected to be quite low this afternoon in
and around the more widespread rainfall.

.HYDROLOGY...

Over the past 24 hours, widespread one to three inches of rain
has fallen with locally higher amounts mainly across the Florida
Panhandle, Big Bend and far northwest Georgia zones. An
additional one to three inches of rain is possible before the rain
ends from west to east tonight into early Thursday. Based on
these amounts, a few rivers may climb into action stage but not
expecting any to reach flood stage at this point. With training of
storms and high rain rates, localized flash flooding is possible,
but this would generally be in more urbanized areas.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   82  67  86  65  90 /  80  50  10   0   0
Panama City   81  70  84  70  86 /  70  30  10   0   0
Dothan        80  65  85  63  89 /  70  20  10   0   0
Albany        77  65  84  63  88 /  70  30   0   0   0
Valdosta      81  67  84  63  90 /  80  50  10   0  10
Cross City    82  70  85  67  89 /  80  60  20   0  20
Apalachicola  82  70  85  70  86 /  70  50  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...Barry

In the hours before

Local storm report, Jun 7, 3:58 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 AM EDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     HEAVY RAIN       1 W I-75 AT EXIT 5      30.68N 83.24W
06/07/2017  M6.14 INCH       LOWNDES            GA   PUBLIC

            24 HOUR STORM TOTAL FROM A COCORAHS OBSERVER IN LAKE PARK
            GEORGIA.

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:33 AM CDTAreal Flood AdvisoryTAEMadison117 min
Jun 7, 3:12 PM CDTFlash Flood WarningTAELeon2 hr

Nearby

Rip Current Statements in Florida, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.